Alert archive / Missouri / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 221, NWS Paducah, KY

October 5, 2000Mississippi County, Scott County, Missouri

NWS Paducah, KY issued this severe thunderstorm warning at Oct 5, 2000, 6:59 PM CDT for Mississippi County, Scott County, Missouri. It was in force for 46 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Oct 5, 2000, 6:59 PM CDT (23:59 UTC)
Expired
Oct 5, 2000, 7:45 PM CDT
In force
46 min
Issued by
NWS Paducah, KY
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Mississippi County, MO, Scott County, MO

What was reported inside it

TimeReportWhereRemark
Oct 5, 7:30 PM CDTThunderstorm Wind 50 ECharleston, MOA co-operative observer for the National Weather Service reported trees down.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 12.0 hours before the alert went out and 236 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2000-10-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2000-10-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -4 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1407 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
-4 m²/s²
0-3 km storm-relative helicity
-33 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KPAH 052359
SVRPAH
MOC133-201-060045-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
659 PM CDT THU OCT 5 2000

THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MISSISSIPPI COUNTY IN SOUTHEAST MISSOURI
  SCOTT COUNTY IN SOUTHEAST MISSOURI

* UNTIL 745 PM CDT

* AT 653 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER BERTRAND...OR ABOUT 6 MILES NORTHEAST OF
  MINER...MOVING SOUTHEAST AT 45 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  8 MILES NORTHEAST OF EAST PRAIRIE AT 705 PM CDT
  3 MILES NORTHEAST OF ANNISTON...5 MILES SOUTHWEST OF WYATT AT 7010
  PM CDT

STRONG DAMAGING WIND IS LIKELY WITH THIS STORM. TAKE COVER IN A
SUBSTANTIAL SHELTER UNTIL THE STORM PASSES.

LAT...LON 3698 8961 3664 8928 3693 8913 3700 8932

DH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 5, 2:13 PM CDT, 4 hours 46 minutes earlier.

Area forecast discussion, Oct 5, 2:13 PM CDT, 4 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
213 PM CDT THU OCT 5 2000

THE TIMING OF 1000-700 MB FRONTAL SLOPE AND ATTENDENT FRONTEGENETIC
FORCING WILL BE THE KEY TO PCPN ACROSS THE WFO PAH FORECAST AREA
TONIGHT...AND POSSIBLY INTO FRIDAY.

AT 18Z...LAPS DATA...COMBINED WITH IR SATL AND REGIONAL RADAR MOSAIC
SHOWING MAIN PCPN BAND WELL BEHIND SHALLOW COLD FRONTAL BOUNDARY
ROUGHLY LOCATED FROM JUST SOUTHEAST OF KFAM TO KSLO. PCPN ALONG THE
SFC-925 MB FRONTAL BOUNDARY...LOCATED ALONG THE NRN LIMB OF THE
FORECAST AREA BTWN 12Z-15Z THIS MORNING...WAS ENHANCED BY
DIFFERENTIAL ADVECTION...LOW LEVEL MSTR CONV...AND A SHARP N-S
ORIENTED MID-LEVEL THERMAL TROF...EVIDENT ON THE 12Z 50H UA CHART.
THIS FEATURE HAS SINCE MOVED INTO OH...AS OF 18Z.

ALSO AT 18Z...SFC-BASED CONVECTION WAS DEVELOPING ACRS NWRN AR...IN
RESPONSE TO 50-70KT W-SWLY 300MB WINDS ALOFT...COMBINED WITH SFC-850
MB SWLY WINDS RANGING FROM 15-30KTS...AND JUST AHEAD OF THE
MSAS/LAPS INDICATED SFC FRONT. SUFFICENT LIFT AND MSTR IS AVAILABLE
ACRS NERN OK/NWRN AR TO SFC BASED PARCELS ENOUGH TO INITIATE
CONVECTION. GIVEN THE AMPLE MSTR AVAILABLE IN THAT AREA...A SECOND
LINE OF CONVECTION WILL LIKELY EXTEND INTO S CNTRL MO THIS
AFTN...POSSIBLY REACHING KPOF BEFORE 00Z.

NGM AND AVN SEEM TO HAVE A GOOD HANDLE IN LOCATION AND INTENSITY OF
SFC PRESS FIELDS...AS WELL AS TRANSLATION OF 1000-700 MB
FRONTENGENETIC ZONE TWD THE PAH FORECAST AREA THIS EVENING AND
OVERNIGHT. I SEE THIS AS THE MAIN FOCUS ZONE FOR LIFT AND ATTENDENT
PCPN. THE COMBINATION OF SURFACE AND ELEVATED PARCEL LIFT AND
CONVERGENCE...WILL LIKELY INCREASE THE COVERAGE OF PCPN ACRS THE
FORECAST AREA TONIGHT...AS BAROCLINIC ZONE TIGHTENS TO THE WEST IN
MO.

CURRENT THINKING IS THAT NON-SURFACE BASED CONVECTION WILL MOVE
AGAIN INTO THE NWRN EDGE OF THE CWA AROUND 00Z...MOVING TOWARD A
OWENSBORO KY...VIENNA IL...AND DEXTER MO LINE BEFORE 06Z...AND
THROUGH NEARLY ALL OF THE CWA BETWEEN 09-12Z. THERE MAY BE A BRIEF
SLOWING OF THE COLD AIR AROUND CRAWLEYS RIDGE...BUT THIS MAY LAST
ONLY AN HOUR OR TWO TONIGHT. DEPENDING ON THE DEGREE OF LIFT AND
MSTR CONVERGENCE...A SHORT PERIOD OF LOCALLY HEAVY PCPN MAY BE
EXPECTED...ESPECIALLY FROM 02Z-09Z TONIGHT. ETA AND NGM MODELS
HIGHLIGHT THE GREATEST QPF FROM SERN MO AND ALONG THE OHIO RIVER
FROM PAH TO OWB.

ALTHOUGH ALL THE MODELS DID A FAIRLY DECENT JOB THIS MORNING...WILL
LEAN TWD A MIX OF AVN/NGM/ETA...WITH THE EMPHASIS ON AVN/NGM TONIGHT.

WL NOT ISSUE ANY SPS FOR FREEZING TEMPS/FROST POTENTIAL ATTM. MAY
CONSIDER ISSUING AN OUTLOOK ON FRIDAY. THE TREND WILL BE TO COLDER
TEMPS THROUGH THE WEEKEND...BOTTOMING OUT SUN NITE INTO MON AM.

.PAH...NONE.

SMITH

In the hours before

Local storm report, Oct 5, 6:02 PM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
602 PM CDT THU OCT 5 2000

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0554 PM    LAMB                      IL   1.75 INCH HAIL
10/05/00   HARDIN                         GOFBALL SIZE HAIL COVERING
                                          GROUND

0552 PM    LAMB                      IL   TORNADO
10/05/00   HARDIN                         BRIEF TOUCHDOWN.

KH
Local storm report, Oct 5, 6:05 PM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
605 PM CDT THU OCT 5 2000

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0556 PM    5 MILES N CAVE IN ROCK    IL   TORNADO
10/05/00   HARDIN

KH
Local storm report, Oct 5, 6:12 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
612 PM CDT THU OCT 5 2000

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0o612 PM    STURGIS                   KY   1.75 INCH HAIL
10/05/00   UNION

KH
Local storm report, Oct 5, 6:37 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
637 PM CDT THU OCT 5 2000

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0620 PM    CLAY/WHEATCROFT           KY   1.75 INCH HAIL
10/05/00   WEBSTER

KH

Nearby

Severe Thunderstorm Warnings in Missouri, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.